Illinois, 2008Hail and Damaging Winds in Illinois, July 20, 2008
July 20, 2008 · NWS ILX · 5 events in 1 county or zone
Thunderstorms developed along an approaching cold front during the afternoon of 7/20/08. A few of the storms across east-central Illinois produced hail and damaging wind gusts, particularly across Vermilion County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $67,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along an approaching cold front during the afternoon of 7/20/08. A few of the storms across east-central Illinois produced hail and damaging wind gusts, particularly across Vermilion County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 20, 2:00 PM CST, 0 minutes earlier.
Area forecast discussion, Jul 20, 2:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT SUN JUL 20 2008
.DISCUSSION...
ISSUED 300 PM CDT SUN JUL 20 2008
A COMPLEX...THOUGH RELATIVELY TYPICAL...SUMMER WEATHER PATTERN
PERSIST ACROSS THE FORECAST AREA THIS AFTERNOON. THE ATMOSPHERE
OVER MUCH OF THE FORECAST AREA HAS BECOME UNCAPPED AND HAS CAPE
VALUES TO 3500 J/KG AND LI VALUES TO -6C. A WEAK SURFACE BASED
CONVERGENT/CONFLUENT ZONE IS NOTED IN THE OBSERVED WIND FIELD...
ROUGHLY ALONG THE I-74 CORRIDOR. AN ENHANCED CU FIELD IS ALSO
EVIDENT IN THIS AREA.
MAIN FORECAST CONCERN OVER THE NEXT FEW DAYS REVOLVES AROUND
PRECIPITATION CHANCES INTO TUESDAY. THESE CHANCES WILL INITIALLY
BE AROUND THE CONVERGENCE ZONE THIS EVENING...WITH AN MCS
TONIGHT...AND ALONG/AHEAD OF A COLD FRONT THAT IS EXPECTED TO PASS
THROUGH THE REGION MONDAY INTO EARLY TUESDAY.
12Z MODELS IN REASONABLE AGREEMENT WITH MAIN FEATURES EXPECTED TO
IMPACT FORECAST AREA. DO NOT EXPECT STRONG MODEL AGREEMENT OR TRUST
THE DETAILS OF ANY ONE MODEL IN THIS CONVECTIVELY INFLUENCED
ENVIRONMENT.
SHORT TERM...TONIGHT THROUGH WEDNESDAY...
TONIGHT THROUGH TUESDAY...SCATTERED THUNDERSTORMS ARE POSSIBLE
THIS EVENING ALONG THE ABOVE MENTIONED LOW LEVEL BOUNDARY...AT
LEAST UNTIL DIURNAL INSTABILITY DIMINISHES. THEN...ATTENTION TURNS
TOWARD NOCTURNAL MCS DEVELOPMENT UPSTREAM. OUR LOW LEVEL BOUNDARY
EXTENDS WEST NORTHWEST TOWARD THE NEBRASKA/IOWA BORDER. MODEL
PROGS GENERALLY AGREE THAT THIS IS WHERE THE LOW LEVEL JET WILL
INITIALLY BE MAXIMIZED TONIGHT. EXPECT MCS TO INITIATE IN THIS
AREA...AHEAD OF A DIGGING UPPER WAVE/WIND SPEED MAX IN THE UPPER
MIDWEST...AND TRACK ALONG THE LOW LEVEL THETA-E RIDGE AXIS. THIS
RIDGE AXIS HAPPENS TO COINCIDE WITH THE CURRENT SURFACE BOUNDARY
ALONG I-74. ONCE THE MCS DEPARTS MONDAY MORNING...ADDITIONAL
SHOWER/STORM CHANCES ARE EXPECTED MONDAY INTO MONDAY NIGHT AS
UPPER MIDWEST WAVE PUSHES THE ACTUAL SURFACE COLD FRONT THROUGH
THE REGION. DEPENDING ON THE SPEED OF THE UPPER WAVE/SURFACE
FRONT...PRECIPITATION CHANCES MAY LINGER INTO EARLY TUESDAY.
SEVERE WEATHER THREAT...PRECIPITABLE WATER VALUES ARE EXPECTED TO
BE AROUND 2 INCHES THROUGH FRONTAL PASSAGE. ALSO...AT LEAST
INITIALLY...THE WIND FIELDS ARE QUITE WEAK AND SUPPORT SLOW STORM
MOVEMENT. THIS WOULD SUPPORT FLOODING AS A POTENTIAL THREAT. THE
WIND FIELDS PICK UP LATER TONIGHT INTO MONDAY AS THE MAIN UPPER
WAVE AND FRONT PUSH IN. THESE STRONGER WIND FIELDS MAY SUPPORT
DAMAGING WIND GUSTS.
TUESDAY NIGHT AND WEDNESDAY...NORTHWEST FLOW BECOMES ESTABLISHED
ALOFT AS THE SURFACE FRONT SETTLES INTO THE OHIO VALLEY. THIS
SIGNALS THE RETURN OF QUIETER WEATHER...AS WELL AS SOMEWHAT COOLER
AND LESS HUMID CONDITIONS.
LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...MODELS/ENSEMBLES
CONTINUE TO SHOW GENERAL AGREEMENT ON THE LARGER SCALE FLOW... BUT
DIFFER CONSIDERABLY ON THE SMALL SCALE DETAILS. MAIN SURFACE
FRONT/LOW LEVEL BAROCLINIC ZONE EXPECTED TO BE DRAPED ACROSS THE
OHIO VALLEY...NOT TOO FAR SOUTH OF THE FORECAST AREA...WITH
PREDOMINANTLY NORTHWEST FLOW ALOFT. TWO SCENARIOS WOULD BRING
ENHANCED CHANCES OF PRECIPITATION TO THE REGION WITH THIS GENERAL
SETUP. THE FIRST IS AN IMPULSE DROPPING ACROSS THE REGION IN THE
NORTHWEST FLOW. THE SECOND IS UPPER RIDGING OVER WESTERN NORTH
AMERICA BUILDING TO THE EAST AND LIFTING THE LOW LEVEL
FRONT/BAROCLINIC ZONE BACK INTO THE FORECAST AREA. NEITHER OF
THESE SCENARIOS IS AGREED UPON BY THE MODELS...SO WILL NOT CARRY
ABOVE A SLIGHT CHANCE OF SHOWERS/STORMS AT THIS TIME. ASSUMING THE
FRONT STAYS TO OUR SOUTH AND THE UPPER RIDGE TO OUR WEST...
TEMPERATURES/HUMIDITIES WILL BE AT LEAST SLIGHTLY BELOW THOSE AT
THE START OF THE WEEK.
BAK
&&
.AVIATION...
ISSUED 1232 PM CDT SUN JUL 20 2008
MULTIPLE OUTFLOW BOUNDARIES FROM OLD CONVECTION CREATING A BIT OF
A FORECAST PROBLEM WITH THE MODEL PERFORMANCE. VERY ISOLATED AND
SCATTERED THUNDERSTORMS ACROSS MUCH OF THE MIDWEST. AS A
RESULT...HAVE KEPT VCTS IN TAFS FOR MUCH OF THE FIRST PERIOD.
COVERAGE IS THIN ENOUGH TO KEEP FROM BEING THE PREDOMINANT
WEATHER... AT LEAST UNTIL CLOSER TO MIDNIGHT AS THE WAVE PUSHING
THROUGH THE UPPER MIDWEST ACTUALLY GETS HERE...KEEPING THE
MAJORITY OF THE PRECIP IN THE NRN TERMINAL SITES.
HJS
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 20, 10:04 AM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1104 AM CDT SUN JUL 20 2008
ILZ027>031-036>038-040>057-061-211100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-
LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-
PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
1104 AM CDT SUN JUL 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE COMBINATION OF AIR TEMPERATURES IN THE LOWER TO MIDDLE 90S
THIS AFTERNOON ALONG WITH HIGH HUMIDITY LEVELS WILL PRODUCE HEAT
INDEX VALUES IN THE UPPER 90S. DRESS PROPERLY FOR THE HEAT TODAY
AND DRINK PLENTY OF FLUIDS.
THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON
AND EARLY THIS EVENING. HOWEVER...THE BETTER CHANCES FOR MORE
ORGANIZED AND POSSIBLY SEVERE THUNDERSTORMS WILL BE LATER TONIGHT
INTO EARLY MONDAY MORNING AS A COLD FRONT SLIPS SOUTH INTO CENTRAL
ILLINOIS. THE PRIMARY THREAT OVERNIGHT WILL BE FROM DAMAGING
WINDS...LARGE HAIL AND TORRENTIAL RAINFALL WHICH MAY LEAD TO
FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS INTO AT LEAST TUESDAY AS
THE COLD FRONT MAKES SLOW PROGRESS SOUTHWARD ACROSS THE STATE.
ONCE AGAIN...THE THREAT FOR SEVERE THUNDERSTORMS WILL PREVAIL
ACROSS THE AREA ON MONDAY WITH THE PRIMARY THREAT BEING FROM
STRAIGHT LINE WIND DAMAGE AND LARGE HAIL. THE STORM THREAT WILL
SHIFT SOUTH OF THE AREA TUESDAY NIGHT THROUGH WEDNESDAY AS WEAK
HIGH PRESSURE BUILDS IN FROM THE NORTH. HOWEVER...AS THE BOUNDARY
STARTS TO RETURN NORTH AS A WARM FRONT LATE WEDNESDAY NIGHT INTO
THURSDAY...THUNDERSTORM CHANCES WILL BEGIN TO INCREASE AGAIN
ACROSS THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...HOWEVER ACTIVATION
MAY BE REQUIRED LATER THIS EVENING INTO EARLY MONDAY MORNING.
ILZ062-063-066>068-071>073-211100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1104 AM CDT SUN JUL 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE COMBINATION OF AIR TEMPERATURES IN THE MIDDLE 90S THIS
AFTERNOON ALONG WITH HIGH HUMIDITY LEVELS WILL PRODUCE HEAT INDEX
VALUES APPROACHING 100 DEGREES. DRESS PROPERLY FOR THE HEAT TODAY
AND DRINK PLENTY OF FLUIDS.
THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON
AND EARLY THIS EVENING. HOWEVER...THE BETTER CHANCES FOR MORE
ORGANIZED AND POSSIBLY SEVERE THUNDERSTORMS WILL BE LATER TONIGHT
INTO EARLY MONDAY MORNING AS A COLD FRONT SLIPS SOUTH INTO CENTRAL
ILLINOIS. THE PRIMARY THREAT OVERNIGHT WILL BE FROM DAMAGING
WINDS AND TORRENTIAL RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS INTO AT LEAST TUESDAY AS
THE COLD FRONT MAKES SLOW PROGRESS SOUTHWARD ACROSS THE STATE.
ONCE AGAIN...THE THREAT FOR SEVERE THUNDERSTORMS WILL PREVAIL
ACROSS THE AREA ON MONDAY WITH THE PRIMARY THREAT BEING FROM
STRAIGHT LINE WIND DAMAGE AND LARGE HAIL. THE STORM THREAT WILL
SHIFT SOUTH OF THE AREA TUESDAY NIGHT THROUGH WEDNESDAY AS WEAK
HIGH PRESSURE BUILDS IN FROM THE NORTH. HOWEVER...AS THE BOUNDARY
STARTS TO RETURN NORTH AS A WARM FRONT LATE WEDNESDAY NIGHT INTO
THURSDAY...THUNDERSTORM CHANCES WILL BEGIN TO INCREASE AGAIN
ACROSS THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...HOWEVER ACTIVATION
MAY BE REQUIRED LATER THIS EVENING AND INTO EARLY MONDAY MORNING.
HJS
Thunderstorm Wind, Vermilion
- When
- July 20, 2:00 PM CST to 2:01 PM CST
- Where
- Vermilion County, Catlin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $22,000
- Reported by
- Emergency Manager
- Coordinates
- 40.070, -87.700
Numerous 2 to 3 foot diameter trees were blown down in Catlin.
Thunderstorm Wind, Vermilion
- When
- July 20, 2:10 PM CST to 2:11 PM CST
- Where
- Vermilion County, Danville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 40.130, -87.620
Power lines were blown down on the southeast side of Danville.
Thunderstorm Wind, Vermilion
- When
- July 20, 2:20 PM CST to 2:21 PM CST
- Where
- Vermilion County, Georgetown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 39.980, -87.630
Numerous power lines were blown down in Georgetown.
Hail, Vermilion
- When
- July 20, 2:25 PM CST to 2:26 PM CST
- Where
- Vermilion County, 3 mi S of Georgetown
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.937, -87.630
Three quarter inch hail fell 3 miles south of Georgetown.
Thunderstorm Wind, Vermilion
- When
- July 20, 2:30 PM CST to 2:31 PM CST
- Where
- Vermilion County, Ridge Farm
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 39.900, -87.650
Three foot diameter tree was blown over onto an unoccupied truck.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 20 to 21, 200868 injured · 3 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 20, 200811 injured · $445,000 · 50 kt wind · 10 events
- Damaging Winds and Lightning Strike in Iowa, July 20 to 21, 20083 injured · $5.5 million · 81 kt wind · 7 events
- Heat in Kentucky, July 20 to 21, 20081 death · 2 events
- Heat in Mississippi, July 20, 20081 death · 1 event
- Rip Current in Florida, July 20, 20081 death · 1 event
- Hail in Nebraska, July 20, 2008$3.0 million · 1.75 in hail · 8 events
- Damaging Winds and Lightning Strikes in Indiana, July 20, 2008$160,000 · 65 kt wind · 35 events
- Hail in Minnesota, July 20, 2008$650,000 · 1.75 in hail · 5 events
- Flash Flood in California, July 20, 20081 injured · $500,000 · 1 event
- Damaging Winds in West Virginia, July 20, 2008$325,000 · 50 kt wind · 5 events
- Damaging Winds in Pennsylvania, July 20, 2008$235,000 · 62 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123788, 123790, 123792, 123787, 123794.